Drought, Rooks
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Rooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -99.325 (the zone’s center; the record gives no point)
S. Drought Monitor, January 2014 marked the 20th consecutive month during which drought of at least category D2 Severe intensity plagued at least some portion of this six county North Central Kansas area, prolonging one of the most notable droughts in decades.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, January 2014 marked the 20th consecutive month during which drought of at least category D2 Severe intensity plagued at least some portion of this six county North Central Kansas area, prolonging one of the most notable droughts in decades. January was the second consecutive month of solidly below normal precipitation area-wide, and according to data from around 20 NWS cooperative observers, roughly 60 percent of this area received no more than half of normal January precipitation (based on long-term January normals generally ranging between 0.40 and 0.65). As a result, there was a one-category degradation in drought classification across most of the area during the month. Category D2 Severe Drought expanded eastward from western Phillips and Rooks counties, to now include all of Phillips, Rooks, Smith and Osborne counties, along with western Jewell and Mitchell. Meanwhile, eastern portions of Jewell and Mitchell counties degraded to D1 Moderate Drought from D0 Abnormally Dry (considered to be one category better than true drought). Due to these January changes, North Central Kansas now contained the greatest areal coverage of D2-or-worse Drought since mid-summer 2013.
For most of the six-county area, the majority of January precipitation fell in the form of 3-6 of fairly dry snow, thus providing very little liquid moisture equivalent. Also for most of the area, the brunt of January precipitation fell on both the first and last days of the month, with very little in between. Thanks to not only a dry December and January, but also a predominantly dry November, much of North Central Kansas recorded one of the Top-5 driest 86-day stretches on record between the dates of Nov. 6-Jan. 30, including at Beloit (0.32) and two miles southwest of Alton (0.23). Per NWS cooperative observers, a few of the leanest January precipitation totals included 0.07 at Hunter, 0.12 at Cawker City, 0.14 at Jewell and 0.17 at Logan. Although still well below normal, a few of the highest monthly amounts occurred at stations located in Mankato (0.36), Smith Center (0.35) and Lebanon (0.34). According to the USDA Kansas Crop Progress and Condition Report at the end of January, state-averaged soil moisture supplies clearly declined during the month. Topsoil moisture degraded notably since late-December, as the short to very short category increased from 29% to 57%, and the adequate category dropped to 42%. Subsoil moisture also degraded during the month, increasing from 39% to 57% short to very short, while the adequate category decreased to 43%.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 31, 11:49 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1149 PM CST TUE DEC 31 2013 .UPDATE... ISSUED AT 1050 PM CST TUE DEC 31 2013 JUST ISSUED ANOTHER UPDATE MAINLY ADDRESSING POPS/TEMPS OVER THE NEXT 12-15 HOURS. STARTING WITH TEMPS...LOWERED LOWS ACROSS MUCH OF THE NORTHEAST 2/3 OF THE CWA A FEW DEGREES...WITH MOST OF THIS AREA BOTTOMING OUT IN THE 7-14 RANGE WHILE THE SOUTHWESTERN 1/3 HOLDS UP MORE SO 15-20. POP-WISE...ITS LOOKING MORE AND MORE LIKELY WITH TIME PER SOME OF THE LATEST HIGHER-RES MODELS THAT ONLY THE FAR NORTHERN TIER OR SO OF COUNTIES STAND MUCH CHANCE OF SEEING ANY SNOW BEFORE 12Z/6AM...AND THUS HAVE TRENDED DOWN POPS EVEN MORE NEAR/SOUTH OF INTERSTATE 80...WITH NO OVERNIGHT SNOW MENTION WHATSOEVER THROUGH 12Z SOUTH OF A BEAVER CITY-GENEVA LINE...INCLUDING KS ZONES. THE ONCOMING NIGHT SHIFT WILL CONTINUE TO REFINE POPS/SNOW AMOUNTS FOR THE WEDNESDAY DAYTIME HOURS...BUT ONE INTERESTING THEME HAS ARISEN WITH SEVERAL OF THE LATEST MODELS THIS EVENING...AND THAT IS THAT SNOW AMOUNTS MAY NEED INCREASED OVER SOUTHERN ZONES INTO AT LEAST THE 1-2 INCH RANGE...INCLUDING PLACES WHERE THE CURRENT FORECAST HAS WELL UNDER 1 INCH. THIS SEEMS TO BE DUE TO AN ENHANCED POTENTIAL FOR BANDING ACROSS MAINLY THE SOUTHEAST 1/2 OF THE CWA AS THE PARENT MID LEVEL SYSTEM STARTS TO AMPLIFY OVER THE AREA. IN OTHER WORDS...ALTHOUGH THE CURRENT STORM TOTAL FORECAST OF 1-2 INCHES STILL LOOKS TO BE ON TRACK FOR MOST AREAS...IT VERY WELL COULD BE THAT THE HIGHER END OF THIS RANGE NEEDS TO BE RE-FOCUSED MORE-SO ACROSS THE CENTRAL/SOUTHERN PORTIONS OF THE CWA INCLUDING KS ZONES...AND LESS-SO THOSE AREAS NORTH OF INTERSTATE 80. UPDATE ISSUED AT 740 PM CST TUE DEC 31 2013 ALTHOUGH WOULD NORMALLY NOT MAKE MUCH ADJUSTMENT TO OVERNIGHT/EARLY WEDNESDAY MORNING GRIDS THIS EARLY IN THE EVENING...FELT STRONGLY ENOUGH BASED ON LATEST MODEL DATA INCLUDING HIGHER-RES SOLUTIONS FROM THE HRRR/RAP13 AND 4KM WRF-NMM TO TWEAK THE TIMING/MAGNITUDE OF POPS THROUGH THE NEXT 12-15 HOURS OR SO. IN COORDINATION WITH NEIGHBORING OFFICE LBF...HAVE DROPPED THE SLIGHT CHANCE OF PRE-MIDNIGHT LIGHT SNOW IN THE FAR NORTH AROUND THE ORD/GREELEY AREA...AS ITS LOOKING MORE AND MORE LIKELY THAT EVEN THE FAR NORTHERN/WEST-CENTRAL FRINGES OF THE CWA WILL STRUGGLE TO SEE THE ONSET OF SNOW UNTIL SOMETIME IN THE 07Z- 10Z/1AM-4AM TIME FRAME. WHAT DEFINITELY HASN/T CHANGE SINCE THE AFTERNOON FORECAST RELEASE IS THAT THE VAST MAJORITY OF THE CWA...INCLUDING THE TRI-CITIES...WON/T SEE DECENT SNOW CHANCES UNTIL SOMETIME IN THE 12Z-18Z/6AM-NOON TIME FRAME...AS IT SPREADS DOWN ACROSS THE AREA FROM NORTH-NORTHWEST TO SOUTH-SOUTHEAST. OTHER THAN POP TIMING...ONLY OTHER MINOR MODIFICATION WORTH MENTIONING HAS BEEN TO BUMP UP WIND SPEEDS SLIGHTLY ON WEDNESDAY...WITH NORTHERLY GUST POTENTIAL INTO THE 20-25 MPH RANGE...DESPITE SUSTAINED SPEEDS AVERAGING CLOSER TO 10-15 MPH. ALTHOUGH THESE BREEZES COULD CERTAINLY ENHANCE VISIBILITY RESTRICTIONS SOMEWHAT IN FALLING SNOW...THIS IS STILL NOT LOOKING LIKE A SIGNIFICANT WINTER EVENT WITH TOTAL ACCUMULATIONS NO MORE THAN 1-2 INCHES WITHIN THE CWA. ALSO HAVE MADE NO CHANGES WHATSOEVER TO OVERNIGHT LOW TEMPS AT THIS TIME. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 340 PM CST TUE DEC 31 2013 WINDS HAVE BEGUN TO SHIFT AROUND TO THE NORTH THIS AFTERNOON NEAR THE LEADING EDGE OF AN APPROACHING COLD FRONT. AHEAD OF THIS FRONT...HOWEVER...TEMPERATURES WERE ABLE TO SOAR WELL ABOVE NORMAL ACROSS THE ENTIRE FORECAST AREA AS A RELATIVELY WARM AIRMASS AND MAINLY CLOUD FREE SKY PREVAILED. WHILE INITIALLY THESE PRIMARILY CLOUD FREE SKIES WILL PREVAIL INTO THE EVENING HOURS...EXPECT THE UPPER LEVEL DISTURBANCE CROSSING THE NORTHERN ROCKIES TO HELP PUSH THE APPROACHING COLD FRONT FURTHER SOUTH OVERNIGHT...AND FOR INCREASING CLOUDS BY AROUND MIDNIGHT. WHILE THE BEST SYNOPTIC SCALE LIFT IS NOT EXPECTED UNTIL THE MORNING HOURS WEDNESDAY...COULD SEE SOME LIGHT SNOW DEVELOP ACROSS OUR NORTH AFTER AROUND MIDNIGHT. THEN...EXPECT THE MORE WIDESPREAD DEVELOPMENT OF SNOW TO BEGIN TO ENCOMPASS THE ENTIRE FORECAST AREA BY DAYBREAK. WHILE OVERALL SNOWFALL ACCUMULATIONS ARE NOT EXPECTED TO REACH ADVISORY CRITERIA...COULD SEE AND INCH OR TWO MAINLY NORTH OF HIGHWAY 6 WHERE LIQUID EQUIVALENTS IN MODEL GUIDANCE ARE FAIRLY CONSISTENT INDICATING AROUND 0.1 INCH OF PRECIPITATION WILL ACCUMULATE. AS THE UPPER LEVEL DISTURBANCE AND BACK SIDE OF THE COLD FRONT THEN PUSH SOUTH DURING THE LATE MORNING THROUGH AFTERNOON HOURS...EXPECT THE LIGHT SNOWFALL TO COME TO AN END ACROSS THE ENTIRE FORECAST AREA BY LATE AFTERNOON...WITH A NOTICEABLE DIFFERENCE IN AFTERNOON TEMPERATURES EXPECTED FOR NEW YEARS DAY. WITH A DROP OF ALMOST 15C IN 850 MB TEMPS...ALONG WITH SOME FRESH SNOW COVER...EXPECT AFTERNOON TEMPS TOMORROW TO STRUGGLE TO REACH 20 DEGREES IN SPOTS...AND TRENDED THESE DOWN A FEW DEGREES AT MOST LOCATIONS. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 340 PM CST TUE DEC 31 2013 MAIN FORECAST CONCERNS WILL BE WHETHER THERE WILL BE PRECIPITATION ON AND OFF DURING THE PERIOD AND TEMPERATURES. A COLD SURFACE HIGH PRESSURE SYSTEM WILL SETTLE INTO THE AREA WEDNESDAY NIGHT. THIS SHOULD HELP TO CLEAR SOME OF THE CLOUDS OUT OF THE AREA AND KEEP TEMPERATURES ON THE COOLER SIDE. WARM ADVECTION STARTS ACROSS THE AREA ON THURSDAY AS THE HIGH PRESSURE MOVES TO THE EAST. THE CONCERN WITH THIS IS THAT THE WARM ADVECTION IS LATER IN THE DAY AND THE TEMPERATURES WILL NOT WARM AS MUCH AS THEY COULD. THE WARM ADVECTION CONTINUES FOR THE AREA INTO FRIDAY. TEMPERATURES WILL BE WARMER ON FRIDAY. ANOTHER COLD FRONT MOVES THROUGH THE AREA FRIDAY NIGHT WITH AN UPPER LEVEL WAVE THAT MOVES THROUGH FRIDAY NIGHT INTO SATURDAY. THE GFS BRINGS A SMALL CHANCE FOR SNOW FRIDAY NIGHT INTO SATURDAY MORNING BUT THE ECMWF IS MAINLY DRY. WILL LEAVE THIS DRY FOR NOW...BUT WILL NEED TO WATCH TO SEE WHAT THE MODELS DO AS TIME GOES ON. ONCE AGAIN TEMPERATURES AREA COOLER AGAIN BEHIND THE COLD FRONT. THE NEXT UPPER WAVE AND A REINFORCING PUSH OF COLDER AIR MOVES INTO THE AREA SUNDAY. COLDER AIR CONTINUES TO PUSH INTO THE AREA THROUGH MONDAY. HIGH TEMPERATURES MONDAY WILL BE QUITE COLD WITH READINGS IN THE SINGLE DIGITS TO TEENS FOR HIGHS. COLD TEMPERATURES CONTINUE ACROSS THE AREA MONDAY NIGHT BUT THERE IS A LITTLE WARM ADVECTION LATE MONDAY NIGHT INTO TUESDAY. THE TEMPERATURES WILL WARM...BUT TEMPERATURES WILL STILL BE WELL BELOW NORMAL. WITH THE COLDER AIR IN PLACE AND SOME WEAK UPPER LEVEL WAVES MOVING THROUGH THE AREA THERE MAY BE SOME SMALL CHANCES FOR SOME LIGHT SNOW HERE AND THERE DURING THE SUNDAY THROUGH TUESDAY TIME FRAME. THE MODELS HAVE DIFFERENT TIMING ON THE WAVES AND THEY WOULD BE MOVING THROUGH RATHER QUICKLY. HAVE LEFT THE FORECAST DRY AT THIS TIME...BUT HAVE SOME CONCERN FOR FLURRIES/VERY LIGHT SNOW BEING SQUEEZED OUT OF SOME CLOUDS THAT MOVE THROUGH. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1140 PM CST TUE DEC 31 2013 CERTAINLY NOT AN EASY FORECAST FOR THIS TAF PERIOD...WITH SNOW CHANCES AND CEILING/VISBY RESTRICTIONS THE MAIN CONCERNS. AN UPPER LEVEL DISTURBANCE SLIDING INTO THE AREA WILL BRING INCREASING CHANCES FOR SNOW TO THE TERMINAL AFTER 12Z...AND LOOK TO CONTINUE THROUGH THE MIDDAY PERIOD. MVFR CEILINGS HAVE COME IN QUITE A BIT FASTER THAN EXPECTED...AND NOW THAT THEY ARE HERE NOT EXPECTING THEM TO GO AWAY ANY TIME SOON. IN FACT...WITH A FEW UPSTREAM OBS SHOWING IFR CEILINGS...DECIDED TO INSERT THAT POTENTIAL THROUGH THE MORNING HOURS WITH THE BETTER SNOW CHANCES...WITH MVFR THEN THROUGH THE END OF THIS TAF PERIOD. AS FAR AS WINDS GO...CURRENT EASTERLY WINDS WILL GRADUALLY BECOME MORE NORTHERLY THROUGH THE REST OF THE OVERNIGHT HOURS...AND REMAINING OUT OF THE NORTH THROUGH THE PERIOD. SPEEDS LOOK TO INCREASE NEAR/AFTER SUNRISE...AND GUSTS NEAR 25 MPH NOT OUT OF THE QUESTION THROUGH THE DAYTIME HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...PFANNKUCH SHORT TERM...ROSSI LONG TERM...JCB AVIATION...ADO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 330 PM CST TUE DEC 31 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012130- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 330 PM CST TUE DEC 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LIGHT ACCUMULATING SNOWFALL IS EXPECTED DURING THE MORNING THROUGH THE EARLY AFTERNOON HOURS WEDNESDAY. TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES CAN BE EXPECTED ALONG AND NORTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA...WITH AROUND AN INCH OF TOTAL SNOWFALL ACCUMULATION EXPECTED SOUTH OF HIGHWAY 6. LATE SUNDAY NIGHT INTO MONDAY MORNING...WIND CHILLS ARE FORECAST TO REACH THE -15 TO -20 DEGREE RANGE NORTH OF A LINE FROM LOUP CITY TO YORK NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI/JCB
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491171, 491172, 497615, 497616, 497617, 497618.